Texas, 2019

High Wind in Texas, January 18, 2019

January 18, 2019 · NWS MAF · 6 events in 3 counties and zones

A strong upper trough moved east across New Mexico and West Texas causing strong winds in the Guadalupe and Davis Mountains where strong winds are expected.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong upper trough moved east across New Mexico and West Texas causing strong winds in the Guadalupe and Davis Mountains where strong winds are expected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 17, 9:38 PM MST, 4 hours earlier.

Area forecast discussion, Jan 17, 9:38 PM MST, 4 hours before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1038 PM CST Thu Jan 17 2019

.DISCUSSION...

Please see the 06Z aviation discussion below.

&&

.AVIATION...

Sustained wind speeds overnight will remain under 12kt, giving way
to increasing W/SW winds by mid-morning Friday. By 18Z, sustained
winds around 25-35kt are expected, with the highest gusts of
40-45kt possible at CNM/HOB/PEQ. Blowing dust is a concern, and
could result in periods of MVFR visibility at all terminals
through the afternoon. Winds will remain elevated through the end
of the forecast period, shifting to the NW after 19/00Z. VFR
conditions will otherwise prevail.

&&

.PREV DISCUSSION... /issued 218 PM CST Thu Jan 17 2019/

DISCUSSION...
Zonal mid-level flow was serving to promote a low-level thermal
ridge across the far w and development of s-sw surface winds, mostly
less than 10kts. High clouds that are across the area now will exit
before midnight. Meanwhile we are watching the trough crossing the
Sierra Nevada range as it will amplify/deepen near the 4-Corners
region Fri around 15Z setting up W TX/SE NM for a windy/very windy
day. 7h/MSLP gradients are supportive of 25-35G45mph across the
SE NM/W-NW PB Fri PM. Mixed layer winds from NAM12/GFS of 35/45
mph, respectively, suggest higher gusts. There will be some clouds
ahead of the trough, but they will likely clear between 18Z-21Z.
MET/MAV has been trending up which is supportive of deeper mixing
and stronger winds. As such we will issue a wind advisory for SE
NM/Upper Trans Pecos/most of the PB. GDP Mtns will be upgraded a
warning and we will now included the Davis Mtns in a warning for
Fri PM (mainly above 6000 ft) per 7h winds of 60kts Fri 21Z. By
03Z/Sat the associated surface low will be INVOF NE TX and the
cold front will be nearing the northern CWFA boundary and south of
Tatum, NM and temps will be close to 15 degrees colder Sat AM
than Fri AM across PB/SE NM. Post-frontal winds will remain up
(20-30mph) for about 3hrs behind the front and still 10-20mph at
12Z Sat AM. The airmass will be much colder NE-E of the CWFA with
the Arctic airmass. We will have to watch for the possibility of
colder temps farther w as the dense air may hang on along parts of
the Caprock Escarpment? Models continue to downplay the potential
for light wintry precip early Sat AM, we agree. We will probably
undercut low temp guidance a couple of degrees Sun AM? Surface
pressure falls underneath NW flow aloft should be good for a highs
about 2-9 degrees above normal Sun PM. Pattern sets up for a
repeat performance of very warm/windy-very windy Mon followed by
much colder wx Tue, temps could be 30 degrees colder on Tue.
Warmer wx ensues Wed/Thur.

FIRE WEATHER...
Another day of unseasonably warm temperatures is expected for West
Texas and Southeast New Mexico Friday as west winds increase across
the region. Look for afternoon minimum relative humidity around 20
to 30 percent however strong westerly downslope winds often result
in very dry conditions, so could definitely see even lower RHs.
Despite the strong wind speeds expected and the potential for lower
relative humidity, ERC values are trending below normal area wide.
Although ERC values are low, RFTI values near 5 can be expected in
the Guadalupe Mountains and a Fire Danger Statement may be needed
for Friday. Strong winds will continue overnight as winds begin to
veer to the north with the passage of a cold front. Winds should
gradually decrease Saturday afternoon with minimum RHs generally 20
to 30 percent. Another windy, warm and dry day is expected Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     45  72  33  52 /   0   0  10   0
Carlsbad                       46  68  33  57 /   0   0   0   0
Dryden                         47  78  42  63 /   0   0  10   0
Fort Stockton                  50  74  37  54 /   0   0   0   0
Guadalupe Pass                 43  60  30  49 /   0   0   0   0
Hobbs                          44  68  32  51 /   0   0  10   0
Marfa                          39  69  29  51 /   0   0   0   0
Midland Intl Airport           45  72  34  54 /   0   0  10   0
Odessa                         45  71  34  53 /   0   0  10   0
Wink                           43  73  34  57 /   0   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 11 AM to 8 PM MST Friday for Central Lea
     County-Eddy County Plains-Northern Lea County-Southern Lea
     County.

     High Wind Warning from 5 AM to 11 PM MST Friday for Guadalupe
     Mountains of Eddy County.

TX...Wind Advisory from noon CST /11 AM MST/ to 9 PM CST /8 PM MST/
     Friday for Andrews-Crane-Dawson-Ector-Gaines-Loving-Marfa
     Plateau-Martin-Midland-Pecos-Reeves County and Upper Trans
     Pecos-Van Horn and Highway 54 Corridor-Ward-Winkler.

     High Wind Warning from 5 AM to 11 PM MST Friday for Guadalupe
     Mountains.

     High Wind Warning from noon to 9 PM CST Friday for Davis/Apache
     Mountains Area.

&&
Hazardous weather outlook, Jan 17, 1:21 PM MST, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
221 PM CST Thu Jan 17 2019

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-182030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
221 PM CST Thu Jan 17 2019 /121 PM MST Thu Jan 17 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong westerly winds expected to develop across southeastern New
Mexico and much of West Texas Friday. Expect sustained speeds of 45
to 60 mph with gusts up to 75 mph in the Guadalupe Mountains. In
addition, winds 30 to 40 mph with gusts near 60 will be possible in
the Davis Mountains. A High Wind Warning is in effect for these
areas through Friday evening.

A Wind Advisory is now in effect for much of the remainder of the
region Friday with winds 25 to 35 mph and gusts up to 50 mph
expected. Areas of blowing dust will be possible during this time,
particularly across southeastern New Mexico and northern Permian
Basin. Dust could reduce visibility down to less than one mile,
resulting in difficult driving conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
January 18, 1:38 AM MST to 3:38 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS

High Wind, Davis / Apache Mountains Area

When
January 18, 9:50 AM CST to 5:20 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Local Official

High Wind, Guadalupe Mountains of Culberson County

When
January 18, 2:35 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

High Wind, Guadalupe Mountains of Culberson County

When
January 18, 2:51 PM MST to 4:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS

High Wind, Scurry

When
January 18, 8:25 PM CST
Where
Scurry forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

High Wind, Scurry

When
January 18, 9:00 PM CST
Where
Scurry forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795102, 795109, 795107, 795106, 795103, 795104.